0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Nonconvulsive Status Epilepticus After ECT
KEVIN SMITH, M.D.; GEORGE KEEPERS, M.D.
Am J Psychiatry 2000;157:1524-1524. doi:10.1176/appi.ajp.157.9.1524

To the Editor:

Nonconvulsive status epilepticus after ECT is a rare complication that has been reported in the literature (16). We report a case that developed after an index ECT treatment.

Ms. A, an 87-year-old woman, was admitted to a geriatric psychiatry unit with a diagnosis of delirium due to a urinary tract infection. She had a history of major depression and was maintained with desipramine, 50 mg b.i.d., and sertraline, 100 mg/day. The urinary tract infection was treated with trimethoprim/sulfamethoxazole, 160/800 mg b.i.d., for 5 days. The delirium precipitated a major depressive episode, and Ms. A was referred for ECT. A computed tomography scan of her head revealed moderate cerebral atrophy and minor periventricular deep white matter disease but no focal lesions.

The first ECT treatment, delivered in the right unilateral configuration, lasted 75 seconds. Fifteen minutes after the procedure ended Ms. A had a generalized tonic-clonic seizure that was terminated with methohexital, 60 mg i.v. Once the seizure ended, she became more alert.

On the psychiatry unit Ms. A was obtunded and had slight clonic movements of the left side of her face. Lorazepam, 2 mg i.v., was administered and followed by loading with phenytoin, 1.4 mg i.v. An EEG revealed no normal background activity and almost continuous electrographic seizures over the right hemisphere of the brain. Ms. A was transferred to the intensive care unit, where repeat EEGs showed no signs of ictal activity. The neurology service felt that further ECT was not an option given the focality of her seizure. Ms. A was discharged to a nursing home, where she was eventually lost to follow-up.

A MEDLINE search for nonconvulsive status epilepticus revealed six articles involving five patients (16). Including our own patient, three of these were 70 years of age and older (1, 3, 5) and three received ECT in the right unilateral position (13). All cases were identified after changes in mental status after ECT. Two of the patients completed multiple treatments before developing post-ECT nonconvulsive seizures (24). Ours was the only patient with localizing findings on EEG. Further treatments have been performed on some of these patients without recurrence of posttreatment seizures (1, 3, 5). A retrial of ECT for our patient was discussed; however, because of the focality of the seizures, this was not pursued.

We present this case as an unexpected event developing after a first ECT treatment. Further research into possible predictive factors for unexpected post-ECT seizures is needed.

Crider BA, Hansen-Grant S: Nonconvulsive status epilepticus as a cause for delayed emergence after electroconvulsive therapy. Anesthesiology  1995; 82:591–593
[PubMed]
[CrossRef]
 
Grogan R, Wagner DR, Sullivan T, Labar D: Generalized nonconvulsive status epilepticus after electroconvulsive therapy. Convuls Ther  1995; 11:51–56
[PubMed]
 
Hansen-Grant S, Tandon R, Maixner D, DeQuardo JR, Mahapatra S: Subclinical status epilepticus following ECT. Convuls Ther  1995; 11:134–138
[PubMed]
 
Rao KMH, Gangadhar BN, Janakiramaiah N: Nonconvulsive status epilepticus after the ninth convulsive therapy. Convuls Ther  1993; 9:128–129
[PubMed]
 
Solomons K, Holliday S, Illing M: Non-convulsive status epilepticus complicating electroconvulsive therapy (letter). Int J Geriatr Psychiatry  1998; 13:731–734
[PubMed]
[CrossRef]
 
Varma NK, Lee SI: Nonconvulsive status epilepticus following electroconvulsive therapy. Neurology  1992; 42:263–264
[PubMed]
 
+

References

Crider BA, Hansen-Grant S: Nonconvulsive status epilepticus as a cause for delayed emergence after electroconvulsive therapy. Anesthesiology  1995; 82:591–593
[PubMed]
[CrossRef]
 
Grogan R, Wagner DR, Sullivan T, Labar D: Generalized nonconvulsive status epilepticus after electroconvulsive therapy. Convuls Ther  1995; 11:51–56
[PubMed]
 
Hansen-Grant S, Tandon R, Maixner D, DeQuardo JR, Mahapatra S: Subclinical status epilepticus following ECT. Convuls Ther  1995; 11:134–138
[PubMed]
 
Rao KMH, Gangadhar BN, Janakiramaiah N: Nonconvulsive status epilepticus after the ninth convulsive therapy. Convuls Ther  1993; 9:128–129
[PubMed]
 
Solomons K, Holliday S, Illing M: Non-convulsive status epilepticus complicating electroconvulsive therapy (letter). Int J Geriatr Psychiatry  1998; 13:731–734
[PubMed]
[CrossRef]
 
Varma NK, Lee SI: Nonconvulsive status epilepticus following electroconvulsive therapy. Neurology  1992; 42:263–264
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 8

Related Content
Books
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles